Alert archive / Minnesota / Flash Flood Watches in 2007
Flash Flood Watch 5, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this flash flood watch at Aug 19, 2007, 11:11 AM CDT for Clay County, Dickinson County, Osceola County, Iowa; 7 counties in Minnesota. It took effect at Aug 19, 2007, 12:00 PM CDT. It was in force for 6 hr.
The area
The counties it named.
The facts
- Issued
- Aug 19, 2007, 11:11 AM CDT (16:11 UTC)
- In effect from
- Aug 19, 2007, 12:00 PM CDT
- Expired
- Aug 19, 2007, 5:54 PM CDT
- In force
- 6 hr
- Issued by
- NWS Sioux Falls, SD
- Flood severity
- None
Counties Clay County, IA, Dickinson County, IA, Osceola County, IA, Cottonwood County, MN, Jackson County, MN, Lincoln County, MN, Lyon County, MN, Murray County, MN, Nobles County, MN, Pipestone County, MN
The radar
The Sioux Falls radar (KFSD), 93 km from the middle of the area, began a volume at 16:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 4.2 hours before the alert went out and 198 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 510 m above ground
- 0-6 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 28 m²/s²
- 0-3 km storm-relative helicity
- 73 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS63 KFSD 191611 FFAFSD URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 1111 AM CDT SUN AUG 19 2007 .DEVELOPING SHOWERS AND THUNDERSTORMS THROUGH THE AFTERNOON WILL AGAIN BRING AREAS OF HEAVY RAIN TO SOUTHWEST MINNESOTA AND NORTHERN PARTS OF NORTHWEST IOWA. IAZ002-003-014-MNZ071-072-080-081-089-090-097-200015- /O.NEW.KFSD.FF.A.0005.070819T1700Z-070820T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSCEOLA-DICKINSON-CLAY-LINCOLN-LYON-MURRAY-COTTONWOOD-NOBLES- JACKSON-PIPESTONE- INCLUDING THE CITIES OF...SIBLEY...SPIRIT LAKE...MILFORD... ARNOLDS PARK...SPENCER...TYLER...HENDRICKS...LAKE BENTON... IVANHOE...MARSHALL...SLAYTON...FULDA...WINDOM...MOUNTAIN LAKE... WORTHINGTON...JACKSON...LAKEFIELD...PIPESTONE 1111 AM CDT SUN AUG 19 2007 ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...CLAY...DICKINSON AND OSCEOLA. IN SOUTHWEST MINNESOTA... COTTONWOOD...JACKSON...LINCOLN...LYON...MURRAY...NOBLES AND PIPESTONE. * UNTIL 9 PM CDT THIS EVENING * BANDS OF SHOWERS AND THUNDERSTORMS WILL MOVE EAST OVER THE AREA THIS AFTERNOON AND EARLY TONIGHT...WITH POSSIBLY 1 TO 3 INCHES OF RAINFALL IN SOME LOCATIONS. THE GROUND IS ALREADY SATURATED FROM THE VERY HEAVY RAIN FROM YESTERDAY. * THE HEAVY RAIN MAY CAUSE FLOODING OF LOW AREAS AND ALONG RIVERS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ RSR
2 follow-up statements
000 WGUS63 KFSD 192025 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 325 PM CDT SUN AUG 19 2007 .SHOWERS AND THUNDERSTORMS...WITH HEAVY DOWNPOURS...WILL CONTINUE THROUGH MID EVENING...OVER PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...PRIMARILY FROM COTTONWOOD COUNTY MINNESOTA SOUTH TO CLAY COUNTY IOWA. FURTHER WEST...THE HEAVY RAIN THREAT HAS ENDED. IAZ002-MNZ071-072-080-089-097-192130- /O.CAN.KFSD.FF.A.0005.000000T0000Z-070820T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OSCEOLA-LINCOLN-LYON-MURRAY-NOBLES-PIPESTONE- INCLUDING THE CITIES OF...SIBLEY...TYLER...HENDRICKS... LAKE BENTON...IVANHOE...MARSHALL...SLAYTON...FULDA... WORTHINGTON...PIPESTONE 325 PM CDT SUN AUG 19 2007 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. THE HEAVY RAIN THREAT HAS SHIFTED EAST. $$ IAZ003-014-MNZ081-090-200200- /O.CON.KFSD.FF.A.0005.000000T0000Z-070820T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON-CLAY-COTTONWOOD-JACKSON- INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SPENCER...WINDOM...MOUNTAIN LAKE...JACKSON...LAKEFIELD 325 PM CDT SUN AUG 19 2007 ...FLASH FLOOD WATCH REMAINS IN EFFECT UNTIL 9 PM CDT THIS EVENING... THE FLASH FLOOD WATCH CONTINUES FOR * PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA...INCLUDING THE FOLLOWING AREAS...IN NORTHWEST IOWA...CLAY AND DICKINSON. IN SOUTHWEST MINNESOTA...COTTONWOOD AND JACKSON. * UNTIL 9 PM CDT THIS EVENING * BANDS OF SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE EAST OVER THIS AREA THROUGH MID EVENING...WITH ANOTHER INCH OR TWO OF RAIN COULD FALL ON ALREADY SATURATED GROUND. * THE HEAVY RAIN MAY CAUSE FLOODING OF LOW AREAS AND ALONG RIVERS...AND COULD PRODUCE FLASH FLOODING...ESPECIALLY ON HIGHWAYS AND URBAN AREAS. A FLASH FLOOD WATCH MEANS THAT CONDITIONS MAY DEVELOP THAT LEAD TO FLASH FLOODING. FLASH FLOODING IS A VERY DANGEROUS SITUATION. YOU SHOULD MONITOR LATER FORECASTS AND BE PREPARED TO TAKE ACTION SHOULD FLASH FLOOD WARNINGS BE ISSUED. $$ GH
000 WGUS63 KFSD 192254 FFAFSD FLOOD WATCH NATIONAL WEATHER SERVICE SIOUX FALLS SD 554 PM CDT SUN AUG 19 2007 .FLASH FLOODING IS NO LONGER A CONCERN OVER NORTHWEST IOWA AND SOUTHWEST MINNESOTA THIS EVENING...AS THUNDERSTORMS CONTINUE TO MOVE EAST OUT OF THE AREA. IAZ003-014-MNZ081-090-200000- /O.CAN.KFSD.FF.A.0005.000000T0000Z-070820T0200Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ DICKINSON-CLAY-COTTONWOOD-JACKSON- INCLUDING THE CITIES OF...SPIRIT LAKE...MILFORD...ARNOLDS PARK... SPENCER...WINDOM...MOUNTAIN LAKE...JACKSON...LAKEFIELD 554 PM CDT SUN AUG 19 2007 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF NORTHWEST IOWA AND SOUTHWEST MINNESOTA HAS BEEN CANCELLED. $$ LIEBL
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood watch went out at Aug 19, 10:42 AM CDT, 29 minutes earlier.
Area forecast discussion, Aug 19, 10:42 AM CDT, 29 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 1042 AM CDT SUN AUG 19 2007 .DISCUSSION... SFC LOW PRESSURE NEAR KYKN AT 15Z...WITH SFC FRONTAL BOUNDARY CLEARLY DEFINED BY CLEARING SOUTH OF THE FRONT ACROSS EXTREME SE SD INTO NORTHWEST IA...AND AREAS NORTH AND WEST OF THE FRONT WHERE FOG/LOW CLDS HANG TOUGH. MID LEVEL FORCING FROM 850MB TO 700MB ALSO EVIDENT BY LINE OF SCATTERED THUNDERSTORMS CURRENTLY ACROSS SW MN AND SE SD. STRONGEST MID LEVEL FORCING ACROSS NORTHEAST PART OF CWA SO THAT AREA LIKELY TO SEE THE MOST THUNDERSTORM ACTIVITY THROUGH MID DAY...THEN MID LEVEL FORCING TEMPORARILY SHIFTS TO THE EAST. BY MID-LATE AFTERNOON FOCUS WILL TURN TO DEVELOPING SEVERE WEATHER THREAT ACROSS NORTHWEST IOWA AND ADJOINING AREAS OF SOUTHEAST SD AND THE BORDING MN COUNTIES...AS THE CLEARING THAT AREA...WILL ALLOW FOR STRONG HEATING AND A VERY UNSTABLE CONDITIONS MID TO LATE AFTERNOON. WILL UPDATE HWO TO INTRODUCE SEVERE WEATHER THREAT THIS AREA FOR MID AFTERNOON THROUGH THE EVENING. AFTERNOON TEMPERATURES WILL DEPEND OF CONVECTION AND CLEARING...BUT LIKE YESTERDAY...SHOULD HAVE A WIDE RANGE OF TEMPERATURES NORTH TO SOUTH ACROSS CWA AS THE DAY PROGRESSES. WILL CONTINUE TO FINE TUNE GRIDS AND TEXT PRODUCTS AS THE SITUATION WARRANTS. && .AVIATION... WIDESPREAD IFR CIGS/VSBYS NORTH OF WARM FRONT ACROSS MUCH OF SOUTHEAST SD AND SW MN AT 15Z...WITH ONLY GRADUAL IMPROVEMENT EXPECTED REST OF THE DAY. SCATTERED THUNDERSTORMS ALSO POSSIBLE THIS AREA THROUGH THE EVENING HOURS. SOUTH OF WARM FRONT...ACROSS NW IA...VFR...BUT WITH AN INCREASING CHANCE OF STRONG THUNDERSTORMS MID AFTERNOON THROUGH THE EVENING HOURS. && .PREV DISCUSSION... VERY MESSY FORECAST AGAIN THIS MORNING...WITH ILL TIMED IMPULSES... CONVECTIVE FEEDBACK...AND SUBTLE DIFFERENCES IN POSITIONS OF SFC BOUNDARIES ALL LEADING TO DIFFICULTIES IN TIMING AND PINNING DOWN THE BEST THREATS OVER WHAT APPEARS TO BE ON THE AVERAGE AN ACTIVE 3-5 DAYS...BUT NOT WITHOUT AT LEAST SOME LONGER BREAKS IN PCPN. PWAT ANALYSIS FAIRLY UNCHANGED FROM FORMER NIGHT...WITH EXCEPTION OF SOUPING UP A BIT MORE WITH INFLUENCE FROM ERIN REMNANTS IN SRN PLAINS...AND DRYING OUT A TOUCH THRU THE FAR N. SFC BNDRY IS MOST IDENTIFIABLE THROUGH THE VISFOG IMAGERY THIS MORNING...FILLING IN THE GAPS IN THE OBS NETWORK WITH SLOWLY SWRD MOVING BNDRY...ROUGHLY FROM NR PKS TO JUST S OF KFSD TO NR KSPW. WIDESPREAD LOW CLOUDS EXIST NORTH OF BNDRY...WITH FOG PRESENT IN PLACES...MOST CONCENTRATED NEAR THE HIGHER TERRAIN OF SW MN...BUT BACKING WWRD. WAVE MOVING ACRS NEBRASKA AND SRN SD ON WV...WITH SMALL COMPLEX OF STORMS MOVING ACRS CNTRL INTO SERN SD. OTHER SCT STORMS NOW BECOMING MORE NUMEROUS ACRS NWRN IA...LOCATED IN MAIN VEERED LLJ/MOISTURE TRANSPORT AXIS. THIS AREA LIKELY TO PERSIST INTO THE EARLY MORNING BEFORE WEAKENING...WITH SPOTTTY RAINFALL RATES OF ONE HALF TO 3/4 INCH PER HOUR. THREAT FOR ADDITIONAL HEAVY RAINS IN THE SHORTEST TERM APPEARS TO BE MINIMAL WITHIN THE FORMER WATCH AREA...SO ALLOWED TO EXPIRE. WHEN FINAL BNDRY LOCATIONS BECOME ESTABLISHED TODAY... MAY CERTAINLY FIND NEED TO REISSUE FOR WHAT APPEARS TO BE POTENTIAL REDEVELOPMENT FOR STORMS LATER AFTN INTO EARLY EVENING AS LAST EFFECT OF WAVE HAS CHC TO UTILIZE DESTABILIZED BNDRY ACRS FAR ERN CWA. ELSEWHERE...UNTIL WAVE GETS BY...WHICH APPEARS TO BE SLIGHTLY BETTER TIMED IN THE GFS...WL CONTINUE TO FIND THREAT FOR REDEVELOPMENT OF AT LEAST ISOLD TO SCT STORMS. SEVERE POTENTIAL DOES AGAIN NOT LOOK TOO STRONG...WITH MORE CONCERN TOWARD RAINFALL WITH WKR MID LVL FLOW...WARM MID LVL TMPS...AND HIGH MOISTURE CONTENT. TONIGHT...WL SEE SOME TEMPORARY MID LVL RIDGING MOVE IN...AS BNDRY LKLY REACHES MOST SWRD EXTENT. PCPN THREAT SHUD TAPER OFF...THEN MAY SEE FIRST INFLUENCE OF APPROACHING TROUGH AS LLJ INCREASES THRU CNTRL DKTS...AND COMPLEX OF STORMS MOVES TOWARD NWRN CWA. THIS SHUD BRUSH AT LEAST NRN AREAS EARLY...BUT SEEMS TO BE A BIT TOO AGGRESSIVE IN MDLS WITH ANTICIPATED LOCATION OF BNDRY/WAVE. BY AFTN...MID LVL FLOW WL HAVE STRENGTHENED SOME INCREASING SHEAR... WITH SIMILAR POTENTIAL FOR INSTABILITY BASED ON FCST HIGHS AND POOLED MOISTURE. ISSUE WL BE SOMEWHAT WARMER TMPS ALFT LKLY TO SQUIRT OUT AHEAD OF FEATURE...HOLDING BACK DEVELOPMENT SOMEWHAT NEAR BNDRY...AND PERHAPS FAVORING AREAS NORTH. STILL HAVE 1500-2000 J/KG ELEVATED CAPE...SO WL HAVE TO WATCH FOR A MORE ORGANIZED SVR THREAT INTO THE EVENING HOURS. AGAIN A DROPOFF IN CONVECTIVE THREAT LTR MON NIGHT AND EARLY TUE AS FIRST PART OF TROUGH SHEARS/ROTATES NEWRD... LEAVING STALLED BNDRY IN WAKE ACRS CWA. TUE AFTN/EVNG MAY END UP A FAIRLY SIGNIFICANT SEVERE WEATHER EVENT ALG CDFNT...INCLUDING A THREAT FOR TORNADIC STORMS IF THE SHEAR/INSTABILITY IS ANYWHERE NEAR FCST AS BELT OF STRONG MID LVL WINDS WITH NEXT IMPULSE IN TROUGH PUSHES ACRS FRONTAL BNDRY. WL LKLY NOT WAIT UNTIL LATE AFTN WITH STRENGTH OF DYNAMICS. UPPED POPS A BIT MORE ACRS SERN AREAS FOR WED NIGHT...AS APPEARS SET UP YET ANOTHER FRONT/WAVE INTERACTION...WITH MOST UNCERTAINTY HOW FAR NWRD THIS MIGHT GET. TEMPERATURES A GRAND CHALLENGE AGAIN. UNLIKE YDA...TODAY WITH PASSAGE OF WAVE LOOKS FROM QG PERSPECTIVE TO REINFORCE THE SWRD PUSH TO BNDRY...OR AT WORST PUT IN HOLDING PATTERN. THEREFORE...EXPECT STRATUS TO BE QUITE PERSISTENT...AND MAY BE OVERLY OPTIMISTIC ON TMPS K9V9-KYKN AREA IF CLOUDS HOLD ON LONGER. SOME LOCATIONS CLOSER TO CURRENT EDGE MAY HAVE TMPS FALL FOR A WHILE DURING THE MORNING BEFORE STARTING A RECOVERY WHICH COULD BE QUITE RAPID NEAR MOST SHALLOW BOUNDARY. WL AGAIN THREATEN TO HAVE ELY TRAJECTORY KEEP LOWS KNOCKED DOWN ACRS SWRN MN INTO ECNTRL SD. ON MON...SHOULD HAVE LESS ISSUES WITH LONG TERM STRATUS WITH EXCEPTION OF FAR NRN AREAS. && .FSD WATCHES/WARNINGS/ADVISORIES... IA...NONE. MN...NONE. NE...NONE. SD...NONE. && CHAPMAN/GH
Hazardous weather outlook, Aug 19, 11:03 AM CDT, 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1103 AM CDT SUN AUG 19 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1103 AM CDT SUN AUG 19 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL CONTINUE ACROSS THE TRI STATE AREA THIS AFTERNOON. THE BEST CHANCE FOR SEVERE WEATHER WILL BE ACROSS NORTHWEST IOWA...AND ADJOINING COUNTIES OF NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA. THIS AREA WILL HEAT OUT THIS AFTERNOON...AND WITH A FRONTAL BOUNDARY IN THE VICINITY...LARGE HAIL AND DAMAGING WINDS...AND EVEN AN ISOLATED TORNADO WILL BE POSSIBLE FROM EARLY AFTERNOON THROUGH THE MID EVENING HOURS. THE AIRMASS IS VERY MOIST...SO LOCAL HEAVY RAIN WILL BE POSSIBLE FROM ANY THUNDERSTORM THIS AFTERNOON THROUGH THIS EVENING. FLOODING... SCATTERED THUNDERSTORMS TODAY THROUGH THIS EVENING WILL BE CAPABLE OF PRODUCING VERY HEAVY RAIN. THE GREATEST HEAVY RAIN FLOOD POTENTIAL WILL BE ACROSS NORTHWEST IOWA AND SOUTHWEST MINNESOTA. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY SCATTERED THUNDERSTORMS ARE EXPECTED LATE MONDAY AFTERNOON AND EVENING...AND WILL BE CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. A MORE ORGANIZED AREA OF THUNDERSTORMS IS LIKELY TO DEVELOP TUESDAY AFTERNOON OVER FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST MINNESOTA...PRESSING THROUGH NORTHWEST IOWA BY EARLY EVENING. THESE STORMS WOULD HAVE A HIGHER POTENTIAL FOR MORE WIDESPREAD SEVERE WEATHER...WITH THE THREAT FOR SOMEWHAT LARGER HAIL AND STRONGER WINDS THAN MONDAY...AS WELL AS THE THREAT FOR A FEW TORNADOES ACROSS NORTHWEST IOWA...EXTREME NORTHEAST NEBRASKA AND FAR SOUTHEAST SOUTH DAKOTA. MORE THUNDERSTORMS WILL AFFECT THE AREA LATER IN THE WEEK...FOCUSING MAINLY ON THE NIGHTTIME INTO EARLY MORNING HOURS. WHILE SOME THREAT FOR SEVERE STORMS WILL EXIST...HEAVY RAINFALL WILL ALSO BE A THREAT...ESPECIALLY FROM THE LOWER MISSOURI VALLEY THROUGH NORTHWEST IOWA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ACROSS NORTHWEST IOWA AND ADJOINING AREAS OF NORTHEAST NEBRASKA...SOUTHEAST SOUTH DAKOTA...AND SOUTHWEST MINNESOTA AFTER 1PM TODAY. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
Nearby
Flash Flood Watches in Minnesota, 2007Flash Flood Watches in Iowa, 2007Every flash flood watch in 2007
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.